What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 20, 9:39 AM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 20, 9:39 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1039 AM EDT Wed Mar 20 2024
.SYNOPSIS...
A passing cold front will generate some snow and rain showers
today before moving out overnight. Wind gusts of 30mph to 40mph,
with up to 50mph in the ridges, are possible across much of the
region, primarily from 12p to 6p. The next system will arrive
Friday into Saturday, bringing mostly rain.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Rain and snow showers will remain confined to a passing cold
front.
- Temporary visibility reductions in snow may lead to hazardous
travel, through accumulation on roadways is low probability.
- Wind gusts of 30mph to 50mph will maximize this afternoon.
-------------------------------------------------------------------
A cold front will continue to push south through this afternoon
along a shortwave axis. Ascent along the front itself and
saturation in a, dry-adiabatic layer from roughly 2km to 3km
will be enough to generate convective elements along and
adjacent to the front. Though HREF probabilities of snow less
than 0.5 miles maximize at roughly 20% to 40%, poor handling of
the location and timing of mesoscale features likely dampens
these probabilities; pockets of >0.5 mile vis remain possible in
snow. As the front traverses south of I-80, a transition from
snow to rain is expected as it enters a environment with
temperatures well into the 40s and perhaps even a few 50s. Snow
accumulations will only be possible on grassy surfaces in higher
elevations; any snow accumulation is favored north of I-80 and
in the ridges with total accumulations of 1" or less with 90%
confidence.
True snow squalls remain low probability with warm air
temperatures and road temperatures remaining well above freezing
in the March sun. Nonetheless, lower visibilities in snow
coupled with gusty winds will amount to some travel hazards
during the day today.
The secondary hazard today will be the aforementioned wind.
Probabilities maximize during the 12p to 6p timeframe with the
best mixing. locally, probabilities of exceeding 45mph at any
point today are at 50% south of I-70 with the best pre- frontal
mixing (aided by clear skies) into a 700mb to 850mb jet. Winds
behind the front will mostly be tied to the the pressure
gradient increases.
High temperatures today will vary greatly from north to south.
North of I-80, 30s are mostly likely behind the front and in
cloud cover. Ahead of the front, mixing and efficient heating
could push pre-frontal temperatures into the 50s. Temperatures
will decline throughout the day area-wide after the frontal
passage in cold advection.
Where precipitation is least likely, east-central Ohio,
marginal fire weather concerns will linger with winds up to
40mph and relative humidities pushing the lower 30s.
Nonetheless, fuel moistures remain above thresholds.
Tonight, temperatures will continue to drop in cold advection
and winds will top out at 15mph to 25mph with continued low-
level instability and an elevated pressure gradient. Snow
chances will linger north of I-80 and in the ridges in northwest
flow. Lows will bottom out about 10 degrees below average.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
KEY MESSAGES:
- Dry weather Thursday with clouds clearing.
- Rain chances return late Friday.
- Below normal temps Thursday rebounding to above normal Friday.
-------------------------------------------------------------------
By Thursday, the upper trough pivots out through Nova Scotia as
heights rise and a brief bout of high pressure builds in. This
should shut off any lingering lake effect precipitation from the
west Thursday morning, save for the far northeast part of our area
where hi res ensemble guidance maintains low end snow shower chances
into early afternoon, but otherwise returning dry weather. Cloud
coverage may be stubborn to erode until afternoon north of
Pittsburgh with low level moisture reinforced in northwest flow as
noted in the large NBM sky cover spread. Dry air should eventually
win out with sinking subsidence resulting in skies clearing into
Thursday night. Decent radiational cooling setup as the high
slides by, but a weak easterly induced gradient wind will keep
the boundary layer turbulent, though lows will still drop to
below normal with a 60-80% chance of areas north of Pittsburgh
seeing the teens.
Things then become a bit more uncertain to close out the week.
Friday looks to start off dry as high pressure exits to the east. A
flat shortwave then slides through the Great Lakes in relatively
zonal flow and surface low pressure follows the same track. There is
good ensemble agreement that its warm front lifts just to our north
Friday morning and introduces low probability precipitation chances
north of I-80. Precipitation chances then ramp up areawide Friday
night as the cold front approaches, but ensemble disagreement comes
into play with the strength of the upper trough as a deeper solution
would result in a bit more rainfall from this system, though even
high end ensemble solutions are generally up to around a half an
inch.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
KEY MESSAGES:
- Rain/snow chances linger into Saturday.
- Drying out for the latter half of the weekend into next week.
- Temperatures moderate back to above normal.
----------------------------------------------------------------
As the cold front moves through, a southern stream shortwave
simultaneously slides across the Southeast and attempts to phase
with the northern wave. Another center of low pressure develops
across the Southeast and turns up the coast. That low pressure will
likely phase with the crossing cold front, and while there's some
disagreement with the upper level pattern, whichever ensemble flavor
you prefer has that interaction occurring off to our east, keeping
the axis of heaviest rainfall well off in that direction.
Precipitation type from Friday into Saturday leans mostly rain with
some snow potentially filling in on the backside in northwest flow,
although this remains low probability as latest ensemble trends
quickly dry our area out by Saturday afternoon as high pressure
builds in the wake of the front.
Dry weather looks to dominate into the early part of next week as
high pressure builds further south. Rain chances may work back in
closer to mid-week, but otherwise temperatures favor a rebound back
to above normal into the start of the next work week.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions dominate this morning, save for terminals
near/north of I-80 where snow showers, possibly mixed with rain
initially, continue to track ahead of an approaching shortwave.
Brief MVFR/IFR visibility is possible with this activity.
Otherwise, scattered to broken clouds from generally 5000 to
10000 feet will be present to the south this morning.
A frontal passage today will bring ceilings back to the majority
of the region this afternoon, with borderline VFR/MVFR ceilings
projected. Scatter to numerous snow showers are projected in
northwest flow behind the boundary, again most numerous north of
I-80. Here, the chances of temporary MVFR/IFR visibility
restriction will be the greatest, but any terminal save for ZZV
and perhaps MGW could get a quick burst of snow this afternoon.
By evening, the loss of daytime heating will begin to slowly
erode snow showers in both coverage and intensity, with this
process continuing through the night. Ceilings will return to
VFR levels areawide as well, with cloud coverage eroding from
south to north with time.
West winds start the morning around 10-15 knots with gusts to
20 knots before shifting slightly to more northwesterly in the
wake of the frontal passage. Speeds will increase to 15-20
knots with gusts as high as 30 knots by this afternoon. Locally
stronger gusts to 40 knots will be possible in the higher
terrain east of PIT and MGW. Winds settle after 00z, but
occasional gusts to 15-20 knots will remain possible overnight
into Thursday morning.
.Outlook...
VFR will prevail through Thursday as high pressure builds across
the region. Restrictions may return late Friday into Saturday
with the passage of the next weather system and associated
precipitation.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory until 8 PM EDT this evening for WVZ514.
&&
SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...MLB/Milcarek
LONG TERM...MLB/Milcarek
AVIATION...CL
Hazardous weather outlook, Mar 20, 3:09 AM EST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
409 AM EDT Wed Mar 20 2024
OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>078-
WVZ001>004-012-021-509>513-210815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
409 AM EDT Wed Mar 20 2024
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Wind gusts will again increase to 20-30 mph today. Temperatures rise
to the upper 40s/low 50s with dew points in the low 20s resulting in
minimum relative humidity values in the low 30% range. This
combination may result in marginal fire weather concerns today,
especially for eastern OH and the WV Panhandle where snow shower
chances are lower, though fuel moistures remain just above
thresholds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ514-210815-
Eastern Tucker-
409 AM EDT Wed Mar 20 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Advisory in effect through tonight. Sustained westerly winds 15
to 25 mph with gusts up to 50 mph are expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-013>016-022-210815-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
409 AM EDT Wed Mar 20 2024
This Hazardous Weather Outlook is for western Pennsylvania.
.DAY ONE...Today and tonight.
Bursts of snow showers may result in brief reductions to visibility
and a quick accumulation on surfaces today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MLB
In the hours before
Special weather statement, Mar 20, 8:50 AM EST, 2 hours 10 minutes before
BULLETIN
Special Weather Statement...TEST
National Weather Service Pittsburgh PA
950 AM EDT Wed Mar 20 2024
OHZ039>041-048>050-057>059-068-069-201400-
Guernsey-Monroe-Noble-Jefferson-Tuscarawas-Harrison-Coshocton-
Muskingum-Belmont-Columbiana-Carroll-
950 AM EDT Wed Mar 20 2024
...THIS MESSAGE IS FOR TEST PURPOSES ONLY...
TEST. TEST. TEST. The National Weather Service in Pittsburgh PA has
issued a TEST message for the 2024 Ohio Statewide Tornado Drill.
THIS IS A TEST MESSAGE. This includes all counties in Ohio, and is
valid until 1000 AM EDT.
THIS IS A TEST. Repeating, this is a TEST message for the Ohio
Statewide Tornado Drill. There is no severe weather occuring at this
time.
This TEST message is part of the annual Ohio Tornado Drill. If
this was an actual severe weather event, you would be given
information about the approaching hazard. The National Weather
Service, Ohio Emergency Management Agency, and the Ohio
Committee on Severe Weather Awareness, encourages the use of
this time to either activate or review your severe weather
safety plans.
Repeating, this has been a TEST message for the 2024 Ohio Statewide
Tornado Drill. This concludes the TEST.
THIS IS A TEST MESSAGE. REPEAT. THIS IS A TEST.
EB/PBZ
Special weather statement, Mar 20, 10:20 AM EST, 40 minutes before
BULLETIN
Special Weather Statement...END OF WV STATEWIDE TORNADO DRILL
National Weather Service Pittsburgh PA
1120 AM EDT Wed Mar 20 2024
...THIS MESSAGE IS FOR TEST PURPOSES ONLY...
WVZ001>004-012-021-509>514-201530-
Eastern Preston-Marshall-Ridges of Eastern Monongalia and
Northwestern Preston-Brooke-Eastern
Tucker-Ohio-Marion-Monongalia-Western Tucker-Hancock-Wetzel-Preston-
1120 AM EDT Wed Mar 20 2024
...END OF THE 2024 WEST VIRGINIA STATEWIDE TORNADO DRILL...
THIS IS A TEST MESSAGE.
The Practice Tornado Warning has expired, and the 2024 West Virginia
Tornado Drill has ended. We thank all who participated, and hope your
safety preparedness programs worked properly. If you have any
questions about severe weather safety preparedness, please contact
your nearest National Weather Service Office, or local Office of
Emergency Management for assistance. Repeating...the practice Tornado
Warning and 2024 West Virginia Statewide Tornado Drill have ended.
THIS IS A TEST MESSAGE.
THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.
Bookbinder
Special weather statement, Mar 20, 10:22 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1122 AM EDT Wed Mar 20 2024
PAZ007>009-013>015-022-201600-
Armstrong-Butler-Forest-Clarion-Venango-Lawrence-Mercer-
1122 AM EDT Wed Mar 20 2024
...SNOW SHOWERS WILL AFFECT SOUTHEASTERN MERCER...VENANGO...NORTHERN
LAWRENCE...NORTHERN BUTLER...NORTHWESTERN ARMSTRONG...CLARION AND
FOREST COUNTIES...
At 1121 AM EDT, snow showers were located along a line extending from
near Enterprise to near New Castle Northwest. Movement was east at 40
mph.
Visibility may drop to around a half mile in these snow showers.
Slick spots will be possible on roads, particularly bridges and
overpasses. Wind gusts in excess of 40 mph are possible as well.
Locations impacted include...
New Castle, Oil City, Grove City, Franklin, Clarion, Marienville,
Knox, Sugarcreek, Slippery Rock, Oakwood, New Castle Northwest,
Tionesta, Hasson Heights, Seneca, Harrisville, Parker, Polk, Plain
Grove Township, Sligo, and Emlenton.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 104 and 119.
Interstate 80 in Pennsylvania between mile markers 17 and 63.
Interstate 376 in Pennsylvania between mile markers 11 and 14.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling. Increase the distance between your vehicle and
those that surround yours.
LAT...LON 4162 7895 4148 7896 4145 7900 4145 7906
4142 7907 4142 7909 4139 7909 4134 7916
4134 7917 4133 7917 4134 7918 4133 7919
4133 7921 4130 7921 4101 7961 4099 8047
4162 7966 4163 7926
TIME...MOT...LOC 1521Z 270DEG 36KT 4162 7953 4104 8028
CLSpecial weather statement, Mar 20, 10:50 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1150 AM EDT Wed Mar 20 2024
PAZ009-014>016-022-077-201630-
Armstrong-Jefferson-Butler-Forest-Clarion-Indiana-
1150 AM EDT Wed Mar 20 2024
...SNOW SHOWERS WILL AFFECT EAST CENTRAL BUTLER...NORTHEASTERN
INDIANA...JEFFERSON...CENTRAL ARMSTRONG...CLARION AND EASTERN FOREST
COUNTIES...
At 1149 AM EDT, snow showers were located along a line extending from
near Sheffield to 10 miles northeast of Shanor-Northvue. Movement was
east at 50 mph.
Visibility may drop to around a half mile in these snow showers.
Slick spots will be possible on roads, particularly bridges and
overpasses. Wind gusts in excess of 40 mph are possible as well.
Locations impacted include...
Punxsutawney, Clarion, Brookville, Marienville, Rimersburg,
Reynoldsville, Brockway, New Bethlehem, Sykesville, Chicora, Falls
Creek, East Brady, Sligo, Big Run, Strattanville, Summerville,
Limestone, Rossiter, Hawthorn, and Shippenville.
This includes Interstate 80 in Pennsylvania between mile markers 54
and 96.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling. Increase the distance between your vehicle and
those that surround yours
LAT...LON 4120 7877 4113 7880 4088 7881 4091 7984
4163 7905 4163 7896 4144 7896 4145 7898
4145 7906 4142 7907 4142 7909 4134 7909
4135 7908 4135 7902 4138 7897 4126 7874
4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 1549Z 270DEG 43KT 4162 7902 4097 7974
CL